Hail, Caddo
- When
- May 15, 10:14 AM CST
- Where
- Caddo County, 0.69 mi N of Carnegie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.110, -98.600
An area of storms moved out of Kansas into northwest Oklahoma early on the 15th, then marched southeastward through the afternoon. A second round started later that evening across central Texas and the Texas panhandle in the vicinity of several boundaries before moving east and northeast into Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An area of storms moved out of Kansas into northwest Oklahoma early on the 15th, then marched southeastward through the afternoon. A second round started later that evening across central Texas and the Texas panhandle in the vicinity of several boundaries before moving east and northeast into Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 5:36 AM CST, 4 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 636 AM CDT Tue May 15 2018 .DISCUSSION... Aviation discussion for the 12 UTC TAFs is below. && .AVIATION... Overall, think VFR conditions will continue. Timing and locations of SHRA/TSRA/VCTS remain very uncertain at all sites for the next 24 hours. If SHRA/TSRA affects a given site, variable gusty winds and brief MVFR/IFR conditions can be expected. Patches of MVFR/IFR conditions will occur before 18 UTC Tuesday near KCSM and KWWR. KPNC may be impacted as well. Surface winds are generally expected to switch from the south to the northeast at many sites over the next 24 hours. Winds will be erratic and gusty at times due to nearby SHRA/TSRA. MBS && .PREV DISCUSSION... /issued 438 AM CDT Tue May 15 2018/ DISCUSSION... Storm chances and intensity along with locally heavy rainfall/flash flooding potential are the forecast challenges of the day. The biggest change to the previous forecast was to increase rain chances this morning across far northern Oklahoma and increase them this afternoon across across the southern two thirds of Oklahoma. This morning, showers and thunderstorms with heavy downpours will continue before 8 am southeast of an Ardmore to Purcell to Chandler line associated with a MCV that was located southwest of Seminole at 430 am. No severe storms are expected due to weak shear (0-6 km bulk shear 15-20 kt) and limited instability (MUCAPE near or less than 1000 J/kg). Additional storms in southern Kansas due to 700 mb moisture convergence will continue to move southeast into northern Oklahoma. These storms should stay below severe limits as well due to limited instability and may weaken throughout the morning as the mid level jet veers and weakens. This afternoon and evening, some strong to severe thunderstorms with large hail, damaging winds, and very heavy rainfall will be possible across Oklahoma and north Texas, but not sure how storms will evolve. Latest CAMs/model guidance seem to be all over the place with storm location, number of storms, and storm mode. Best guess is that first storms this afternoon would form near an old outflow boundary/effective surface front that may be as far north as a Cheyenne to Ponca City line and as far south as the Red River sometime in the 2 to 5 pm time frame once convective temperatures in the mid to upper 80s are reached. Additional storms that form over west Texas may get into far western Oklahoma and southwestern Oklahoma after 6 pm from the west. Kept the highest rain chances over the southern half of Oklahoma, generally 40-50%, this afternoon. Kept the highest rain chances 40-60% this evening over western north Texas. Some weak subsidence behind the current MCV near Seminole may limit storm development/coverage this afternoon. Storms overall should weaken during the nighttime hours, especially without a strong low level jet or strong mid level impulse to sustain convection. Instability this afternoon and evening will again be rather high across the area (MLCAPE 1000-3000 J/kg) with the highest instability expected near and south of the Red River. The amount of instability is not expected to be as high compared to yesterday. Deep layer shear will not be all that strong (0-6 km shear 20-40 kt), though a bit higher than yesterday, especially in southwestern Oklahoma and western north Texas where the potential for supercells with large hail will be higher. Overall, expect slow moving pulse/multicell clusters as the main storm modes. Most storms are expected to move southeast around 15-20 mph. Model forecast DCAPE values of 1000-1300 J/kg certainly support the potential for damaging winds. Tornado potential appears to be very low due to weak low level shear (below 0-1 km bulk shear below 20 kt). Very heavy rainfall rates (1"/hr to 5"/hr) may result as well this afternoon and tonight due to near climatological maximum precipitation values. This could result in localized flash flooding. Highs today remain challenging due to some cloud cover and rainfall. Generally, preferred the warmer side of guidance numbers thinking some sunshine will occur today in most areas. Readings today will be cooler than yesterday. Surface dewpoints may pool and climb into the lower 70s south of the main outflow boundary/effective cold front this afternoon/evening. Wednesday into Wednesday night, kept chances for showers and storms across much of Oklahoma and north Texas due to the mid/upper trough nearby as well as abundant moisture and instability, though storm coverage may be less than today. There is some potential for a few strong to severe storms due to sufficient instability and marginal shear in the form of damaging winds and large hail. Slow moving storms would support locally heavy rainfall. Thursday through Friday night, lower rain chances and increasing temperatures are generally forecast due to mid/upper level ridging. Still cannot completely rule out some storms, especially across western Oklahoma and western north Texas where storms over the High Plains may move in during the nighttime hours. An increasing low level jet both Thursday night and Friday night may allow for organized severe storms to get into at least western Oklahoma and western north Texas before weakening as they get farther east. Saturday and Saturday night, rain/storm chances will likely increase again with the approach of a cold front. Strong to severe storms with heavy rainfall, damaging winds, and some hail may be possible by late Saturday. Kept high rain chances Saturday night. Next Sunday and Monday, slightly cooler weather may occur. The cold front may stall somewhere not far from the Red River and bring some chances for showers and storms, though confidence remains low. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 65 84 65 / 50 30 30 20 Hobart OK 87 64 86 66 / 40 40 20 30 Wichita Falls TX 89 66 88 67 / 40 40 20 20 Gage OK 81 60 84 61 / 40 40 30 30 Ponca City OK 83 61 83 62 / 60 20 50 20 Durant OK 84 67 87 67 / 50 30 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17
Hazardous Weather Outlook National Weather Service Norman OK 937 AM CDT Tue May 15 2018 OKZ004>048-050>052-TXZ083>090-161445- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 937 AM CDT Tue May 15 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms between 2 pm this afternoon and 11 pm tonight across portions of western and southwestern Oklahoma and all of western north Texas. The Marginal Risk area includes locations south and west of a line from Woodward to Watonga to Chickasha and Waurika line. Damaging wind gusts up to 70 mph and large hail up to the size of golfballs are possible this afternoon and evening in the Marginal Risk area. ..Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 3 inches in a short period of time from slow moving thunderstorms may cause flash flooding in a few locations across Oklahoma and western north Texas today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... A few strong to severe thunderstorms are possible Wednesday through Friday. Western Oklahoma and western north Texas may have slightly higher chances for severe storms Wednesday through Friday during the nighttime hours. Additional strong to severe thunderstorms will likely return to parts of Oklahoma and north Texas late Saturday with the passage of a cold front. Thunderstorms may linger Sunday and Monday across parts of Oklahoma and north Texas. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slow moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas on Wednesday as well as late Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS/30
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1042 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG CHEROKEE 36.76N 98.36W
05/14/2018 ALFALFA OK LAW ENFORCEMENT
LATE REPORT. WALL OF A BUILDING BLOWN DOWN
ON THE NORTH SIDE OF CHEROKEE. WINDOW BLOWN
OUT OF ANOTHER BUILDING IN TOWN. TREE LIMBS
AND POWER LINES DOWN. TIME OF OCCURRENCE
ESTIMATED BY RADAR.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1047 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 5 NNE GREAT SALT PLAINS 36.79N 98.16W
05/14/2018 ALFALFA OK LAW ENFORCEMENT
LATE REPORT. TREES AND POWER LINES DOWN ONE
AND A HALF MILES SOUTH OF HIGHWAY 11 ON
HIGHWAY 38. TIME OF OCCURRENCE ESTIMATED BY
RADAR.
&&
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1107 AM CDT TUE MAY 15 2018
OKZ024-151645-
Canadian OK-
1107 AM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian County
Until 1145 AM CDT...
AT 1105 AM CDT, a strong thunderstorm was located 8 miles northwest
of Cogar, moving northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3552 9806 3538 9801 3538 9830 3551 9831
3553 9831
TIME...MOT...LOC 1605Z 239DEG 11KT 3543 9822
..speg.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 1 S BERLIN 35.44N 99.63W
05/14/2018 E65 MPH ROGER MILLS OK PUBLIC
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1110 AM CDT TUE MAY 15 2018 OKZ023-151645- Caddo OK- 1110 AM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Caddo County Until 1145 AM CDT... AT 1108 AM CDT, a strong thunderstorm was located 4 miles east of Carnegie, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3501 9862 3516 9859 3518 9828 3495 9828 TIME...MOT...LOC 1608Z 270DEG 12KT 3510 9853 ..speg.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1113 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W MADGE 34.90N 99.98W
05/14/2018 E1.00 INCH HARMON OK PUBLIC
&&The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 16:15 UTC.
13 thunderstorm wind, 6 hail, 3 flash flood. Local standard time, as filed.
Trees and power poles downed by winds. Gas station awning collapsed. Roof damage to several structures including a church.
Power pole blown down on 16th street.
One to two feet of water on highway 81 in Chickasha. Some roadways had up to three feet of water flowing over them.
Ground covered in hail by a few inches.
Carport and trees damaged on N county road 3300. Radar estimated time.
Small limbs down. Observer estimated 60-70 mph winds.
Roof damage was reported. Time estimated based on previous reports.
Several reports of tree damage and downed powerlines. Time estimated based on previous reports.
Several tree limbs snapped up to a foot in diameter. Time estimated based on nearby Mesonet report.
Eight inches of water flowing over Highway 19 and Walnut St intersection.
Water over the roadway. Estimated 4-6 inches from photo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753817, 753818, 753819, 753833, 753821, 753835, 753843, 753822, 753823, 753824, 753837, 753826, 753827, 753838, 753839, 753840, 753845, 753846, 753828, 753829, 753830, 753831.